Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 46, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 1, 2009, 3:59 PM CDT for Lauderdale County, Alabama. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2009, 3:59 PM CDT (20:59 UTC)
- Expired
- May 1, 2009, 4:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Lauderdale County, AL
The radar
The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 3:59 PM CDT | TSTM WND DMG | 5 N Killen, AL | TREES KNOCKED DOWN ALONG COUNTY ROAD 364 NEAR GREEN HILL. |
| May 1, 3:59 PM CDT | TSTM WND DMG | Green Hill, AL | TREES KNOCKED DOWN ALONG COUNTY ROAD 364 NEAR GREEN HILL. |
| May 1, 4:06 PM CDT | HAIL 0.88 | Green Hill, AL | |
| May 1, 4:11 PM CDT | HAIL 1 | Green Hill, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:23 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 012059
TORHUN
ALC077-012130-
/O.NEW.KHUN.TO.W.0046.090501T2059Z-090501T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
359 PM CDT FRI MAY 1 2009
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 430 PM CDT
* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CENTER
STAR...OR ABOUT 12 MILES EAST OF UNDERWOOD-PETERSVILLE...MOVING
EAST AT 25 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
CENTER STAR.
KINGTOWN.
ELGIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3499 8732 3481 8739 3479 8743 3483 8751
3482 8755 3481 8758 3485 8771 3499 8763
TIME...MOT...LOC 2059Z 284DEG 20KT 3490 8748
$$
COYNE2 follow-up statements
000
WWUS54 KHUN 012113
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
413 PM CDT FRI MAY 1 2009
ALC077-012130-
/O.CON.KHUN.TO.W.0046.000000T0000Z-090501T2130Z/
LAUDERDALE AL-
413 PM CDT FRI MAY 1 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR EASTERN
LAUDERDALE COUNTY...
AT 412 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED
NEAR ELGIN...MOVING EAST AT 20 MPH.
THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3499 8732 3481 8739 3479 8743 3483 8751
3482 8755 3481 8758 3485 8771 3499 8763
TIME...MOT...LOC 2112Z 287DEG 18KT 3488 8740
$$
COYNE000
WWUS54 KHUN 012123
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT FRI MAY 1 2009
ALC077-012132-
/O.EXP.KHUN.TO.W.0046.000000T0000Z-090501T2130Z/
LAUDERDALE AL-
423 PM CDT FRI MAY 1 2009
...THE TORNADO WARNING FOR EASTERN LAUDERDALE COUNTY EXPIRES AT 430
PM CDT...
WEATHER SERVICE DOPPLER RADAR INDICATED THE TORNADIC THUNDERSTORM
THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING WERE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3499 8732 3481 8739 3479 8743 3483 8751
3482 8755 3481 8758 3485 8771 3499 8763
TIME...MOT...LOC 2122Z 287DEG 18KT 3486 8734
$$
COYNEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 1, 2:48 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 1, 2:48 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 248 PM CDT FRI MAY 1 2009 .MESOSCALE UPDATE...FOR THREAT OF SEVERE THUNDERSTORMS. FRONTAL BOUNDARY EXTENDS FROM CENTRAL OHIO SOUTHWESTWARD THROUGH SOUTHEASTERN OKLAHOMA. NEW MCS HAS DEVELOPED IN CENTRAL TENNESSEE AHEAD OF THIS FRONT AND IS PUSHING EAST. SOME STORMS HAVE DEVELOPED SOUTHWEST OF THIS ORGANIZED AREA OF CONVECTION INTO NORTHWESTERN ALABAMA. THE ATMOSPHERE HAS BECOME MODERATELY UNSTABLE DUE TO DAYTIME HEATING...ESPECIALLY WEST OF INTERSTATE 65. SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITHIN AND AHEAD OF THIS CONVECTIVE COMPLEX THROUGH 7 PM. THEREFORE...A SEVERE THUNDERSTORM WATCH IS BEING ISSUED FOR ENTIRE FORECAST AREA UNTIL 7 PM. MAIN THREATS WITH ANY SEVERE STORMS WILL BE WIND GUSTS OVER 60 MPH AND LARGE HAIL. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 20
Hazardous weather outlook, May 1, 2:44 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HUNTSVILLE AL 244 PM CDT FRI MAY 1 2009 ALZ001>010-016-TNZ076-096-097-021000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 244 PM CDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE TENNESSEE VALLEY AREA THROUGH THE EVENING HOURS. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL. LOCALLY HEAVY RAIN AND GUSTY OUTFLOW WINDS ARE ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD...WITH THE BETTER CHANCES LOCATED OVER SOUTHERN TENNESSEE. SOME STORMS MAY BE STRONG IN NATURE WITH THE POTENTIAL FOR GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL. IN ADDITION...A FEW THUNDERSTORMS MAY APPROACH SEVERE THRESHOLDS EARLY NEXT WEEK AS AN EASTWARD MOVING COLD FRONT INTERACTS WITH PASSING UPPER LEVEL DISTURBANCES. THE PRIMARY THREAT WITH ANY SEVERE STORMS THAT DEVELOP LOOKS TO BE DAMAGING WIND GUSTS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED THIS AFTERNOON AND EVENING. AK/CA/DL
In the hours before
Special weather statement, May 1, 3:12 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 312 PM CDT FRI MAY 1 2009 ALZ005-006-TNZ076-096-012035- LIMESTONE-LINCOLN-MADISON-MOORE- 312 PM CDT FRI MAY 1 2009 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE... A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS EXTENDS FROM SOUTHWEST LAWRENCE TO EASTERN MARSHALL COUNTY...IN SOUTHERN MIDDLE TENNESSEE. THIS LINE OF STORMS IS MOVING EAST-SOUTHEAST AT AROUND 30 MPH AND WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL BEGIN TO IMPACT NORTHERN LIMESTONE...MADISON AND LINCOLN COUNTY BETWEEN 3:30 PM AND 4:30 PM. RESIDENTS SHOULD TAKE THE NECESSARY PRECAUTIONS NOW TO PREPARE FOR SEVERE WEATHER...AND STAY TUNED FOR ANY FORTHCOMING WARNINGS. NADLER
Special weather statement, May 1, 3:30 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 330 PM CDT FRI MAY 1 2009 ALZ001-012115- LAUDERDALE- 330 PM CDT FRI MAY 1 2009 ...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 415 PM CDT... AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ZIP CITY...OR 5 MILES NORTHEAST OF UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. COYNE
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:03 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 42 min |
| May 1, 4:45 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone | 30 min |
| May 1, 11:47 AM CDT | Areal Flood Warning | HUN | Madison | 6 hr |
| May 1, 2:47 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 43 min |
| May 1, 3:42 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 48 min |
| May 1, 4:11 PM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 8 hr |
| May 1, 4:13 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 32 min |
| May 1, 4:18 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 42 min |
| May 1, 4:20 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone | 40 min |
| May 1, 4:40 PM CDT | Tornado Warning | HUN | Lauderdale, Lawrence, Limestone | 17 min |
| May 1, 4:42 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 48 min |
| May 1, 4:53 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone, Morgan | 6 hr |
| May 1, 4:58 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 32 min |
| May 1, 5:18 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Marshall | 42 min |
| May 1, 5:31 PM CDT | Flash Flood Warning | HUN | Jackson, Madison, Marshall, Morgan | 6 hr |
| May 1, 5:35 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Marshall, Morgan | 40 min |
| May 1, 5:45 PM CDT | Tornado Warning | HUN | Jackson | 15 min |
| May 1, 5:57 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 48 min |
| May 1, 6:15 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall, Morgan | 45 min |
| May 1, 6:23 PM CDT | Flash Flood Warning | HUN | Cullman, DeKalb, Jackson, Marshall, Morgan | 6 hr |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.